U.S. doctors online nowAsk doctors free
Wyoming, MI
A 28-year-old female asked:

Can topical clindamycin cause constipation? i read it can be linked to colitis, but i have no diarrhea, bleeding or pain. any relation?

2 doctor answers2 doctors weighed in
Dr. Robert Uyeda
General Surgery 46 years experience
It would: be a rare side effect for any topical medication to cause constipation. Clindamycin, typically oral, and other antibiotics can cause C. difficile colitis and resulting diarrhea.
Dr. Stephen Scholand
Infectious Disease 24 years experience
Clindamycin effects: Clindamycin is an antibiotic used 2 fight acne, so topical preparations are used for that. As with any topically applied medicine, there is absorption through the skin. Clindamycin is linked with a side effect known as C. Diff colitis which can be very bad. Constipation however has nothing to do with the med or this side effect. Probably u need to drink more, as the colon reabsorbs water. + Fiber2

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Educational text
Free
Talk to a doctor
24/7 visits - just $39!
50% off with $15/month membership
Last updated Sep 3, 2016
Connect with a U.S. board-certified doctor by text or video anytime, anywhere.
24/7 visits - just $39!
50% off with $15/month membership

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.